California, 2008High Wind in California, May 11, 2008
May 11, 2008 · NWS VEF · 1 event in 1 county or zone
A Pacific low pressure system produced isolated high winds over southeast California and south central Nevada.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific low pressure system produced isolated high winds over southeast California and south central Nevada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at May 11, 2:15 PM PST, 4 hours 5 minutes earlier.
Area forecast discussion, May 11, 2:15 PM PST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
315 PM PDT SUN MAY 11 2008
.SYNOPSIS...A LOW PRESSURE SYSTEM OVER THE PACIFIC NORTHWEST
WILL MOVE INTO THE NORTHERN GREAT BASIN TONIGHT. THE STORM SYSTEM
WILL THEN STRENGTHEN AND DIVE SOUTHEAST INTO UTAH MONDAY AND INTO
ARIZONA BY TUESDAY. THIS WILL RESULT IN A CHANCE OF THUNDERSTORMS
FOR PORTIONS OF SOUTHERN NEVADA AND NORTHWEST ARIZONA ALONG WITH
WINDY CONDITIONS ACROSS SAN BERNARDINO COUNTY. TEMPERATURES WILL
FALL TO BELOW NORMAL LEVELS ON TUESDAY BEHIND A COLD FRONT. DURING
THE LATTER HALF OF THE WORK WEEK TEMPERATURES WILL WARM BACK TO
ABOVE NORMAL.
&&
.SHORT TERM...TEMPERATURES DID JUMP UP NICELY AFTER SOUTHWEST
BREEZES KICKED IN DURING THE EARLY AFTERNOON. WE SHOULD LOSE THE
GUSTS THIS EVENING...HOWEVER BOUNDARY LAYER SHOULD STAY MIXED
OVERNIGHT AS TROUGH FROM THE THE PACIFIC NORTHWEST MOVES INTO THE
NORTHERN GREAT BASIN. DISAPPOINTED IN MODEL CONSISTENCY...ESPECIALLY
FROM THE GFS. THE GFS HAS TRENDED TOWARD THE NAM WHICH HAS BEEN
DIGGING THE LOW FURTHER OFF TO OUR EAST ACROSS UTAH MONDAY INTO THE
FOUR CORNERS AREA TUESDAY. THE ECMWF HAS REMAINED CONSISTENT BEING
MORE AGGRESSIVE DIGGING THE LOW FURTHER WEST ACROSS SOUTHERN NEVADA
MONDAY EVENING AND INTO SOUTHWEST ARIZONA TUESDAY. THE ECMWF
SOLUTION DOES HAVE SUPPORT FROM THE CANADIAN. AT ANY RATE NOT TO
BORE YOU WITH MODEL DETAILS...BEST DYNAMICS ALONG THE COLD FRONT AND
INSTABILITY WILL BE OVER LINCOLN COUNTY MONDAY AFTERNOON. AREA WORKS
SOUTH ACROSS SOUTHERN NEVADA AND NORTHWEST ARIZONA MONDAY EVENING
BEFORE ENDING IN MOHAVE COUNTY TUESDAY MORNING. STILL LOOKS LIKE
WIND ADVISORY CRITERIA WILL BE MEET IN THE WESTERN MOJAVE DESERT OF
SAN BERNARDINO COUNTY LATE MONDAY MORNING THROUGH THE EVENING HOURS.
USUALLY WOULD FELL CONFIDENT ISSUING THE ADVISORY THIS AFTERNOON BUT
DUE TO DIFFERING SOLUTIONS WILL LET FOLLOWING SHIFTS HAVE A LOOK AT
THE 00Z OUTPUT BEFORE MAKING FINAL DETERMINATION. ON TUESDAY...WITH
OUR AREA ON THE BACKSIDE OF LOW IT WILL BE COOLER WITH WINDY
CONDITIONS DOWN THE COLORADO RIVER. TEMPERATURES WILL START TO
REBOUND AND WINDS DECREASE WEDNESDAY AS LOW MOVES EAST ACROSS
SOUTHERN NEW MEXICO.
.LONG TERM...THURSDAY THROUGH SUNDAY.
THE OPERATIONAL MODELS ALL AGREE THAT A HIGH SITTING OFF THE
CALIFORNIA COAST WILL SPREAD EASTWARD DURING THIS TIME PERIOD. THE
QUESTION CONTINUES TO BE...EXACTLY HOW STRONG WILL THE HIGH BE...AND
WHERE WILL IT SET UP. THE ANSWERS TO THESE QUESTIONS WILL HAVE A
BIG IMPACT ON TEMPERATURES. THE GUIDANCE NUMBERS CONTINUE TO BE ALL
OVER THE PLACE FROM RUN TO RUN DUE TO THE UNCERTAINTY. THE 12Z MEX
FOR LAS VEGAS ON SATURDAY HAS A HIGH OF 101 WHERE THE 00Z MEX HAD
91. AT THIS TIME WILL DEVIATE LITTLE FROM THE INHERITED FORECAST
AND STAY CLOSE TO ENSEMBLE AVERAGE OR HIGH MEMBER.
TOWARD THE END OF THE EXTENDED THE ENSEMBLES DEVELOP A CLOSED LOW
OFF THE SOUTHERN BAJA COAST BY FRIDAY. THE OPERATION GFS AND
EUROPEAN ARE SLOWER TO AGREE.
&&
.AVIATION...FOR MCCARRAN...WINDS FROM THE SOUTH AND SOUTHWEST WILL
CONTINUE TO BE GUSTY AT TIMES THROUGH THE EARLY EVENING HOURS.
THE WIND WILL STAY OUT OF THE SOUTHWEST OVERNIGHT THEN SHIFT MORE
FROM THE WEST MONDAY IN PREPARATION FOR A COLD FRONT THAT MOVES
ACROSS THE AREA TOMORROW EVENING. THERE IS LIMITED MOISTURE WITH
THIS SYSTEM BUT LIFT ALONG THE COLD FRONT COULD BE SUFFICIENT TO
GENERATE AN ISOLATED SHOWER OR THUNDERSTORM OVER THE SURROUNDING
MOUNTAINS OR IN THE MORMON MESA CORRIDOR LATE MONDAY AFTERNOON.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GUSTY SOUTHERLY WINDS WILL BE EXPECTED FOR THE FORECAST
PERIOD. WINDS WILL SHIFT TO A MORE WEST AND NORTHWEST DIRECTION
TOMORROW AS A COLD FRONT MOVES THROUGH THE AREA. SKIES WILL BE
MOSTLY CLEAR TONIGHT WITH AN INCREASE IN CLOUD COVER ALONG A COLD
FRONT MONDAY...ESPECIALLY ACROSS SOUTHERN NEVADA AND NORTHWEST
ARIZONA.
&&
.FIRE WEATHER...WINDS WILL INCREASE IN SOME AREAS MONDAY AS A
TROUGH INTENSIFIES AND MOVES INTO UTAH. WIND GUSTS AROUND 35 MPH ARE
A GOOD POSSIBILITY IN SAN BERNARDINO COUNTY AND MUCH OF MOHAVE
COUNTY. VERY HIGH TO EXTREME FIRE DANGER IS ANTICIPATED OVER MOHAVE
COUNTY ALONG WITH RELATIVE HUMIDITY BELOW 15 PERCENT. A FIRE WEATHER
WATCH IS IN EFFECT FOR LATE MONDAY MORNING THROUGH MONDAY EVENING
FOR ARIZONA FIRE ZONE 102. FUEL STATUS IS DEPICTED AS DRY IN SAN
BERNARDINO COUNTY RATHER THAN THE VERY DRY THAT IS REQUIRED FOR RED
FLAG CRITERIA SO DID NOT INCLUDE FIRE ZONE 228 IN THE WATCH.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
FOR AZZ102.
CA...NONE.
&&
PIERCE/81
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, May 11, 4:42 AM PST, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
542 AM PDT SUN MAY 11 2008
AZZ001>003-036-CAZ519>527-NVZ014>022-120345-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
542 AM PDT SUN MAY 11 2008 /542 AM MST SUN MAY 11 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A LOW PRESSURE SYSTEM MOVING INTO NORTHERN UTAH WILL PRODUCE AREAS
OF STRONG WEST TO SOUTHWEST WINDS MONDAY. A FIRE WEATHER WATCH HAS
BEEN ISSUED FOR MUCH OF MOHAVE COUNTY DUE TO THE COMBINATION OF
GUSTY WINDS...LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER.
THERE IS POTENTIAL FOR A WIND ADVISORY MONDAY ACROSS WESTERN SAN
BERNARDINO COUNTY AS WINDS MAY GUST TO AROUND 40 MPH.
AS THE LOW PRESSURE SYSTEM MOVES INTO ARIZONA TUESDAY...LOCALLY
GUSTY NORTH WINDS WILL DEVELOP ACROSS THE AREA BEHIND A COLD
FRONT. THE STRONGEST WINDS WILL LIKELY BE DOWN THE COLORADO RIVER
VALLEY AND THERE MAY BE A NEED FOR A WIND ADVISORY OR LAKE WIND
ADVISORY. DRY NORTHERLY FLOW WILL CONTINUE THROUGH THE REMAINDER
OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
High Wind, Eastern Sierra Slopes of Inyo County
- When
- May 11, 6:20 PM PST
- Where
- Eastern Sierra Slopes of Inyo County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.511, -117.411 (the zone’s center; the record gives no point)
This gust occurred 5 miles WSW of Independence, CA.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Carolina, May 11, 20086 injured · $195,000 · EF2 · 23 events
- High Wind and Strong Wind in Illinois, May 11, 20081 death · 1 injured · $66,000 · 50 kt wind · 18 events
- Tornado and Hail in North Carolina, May 11, 20082 injured · $1.0 million · EF2 · 12 events
- Tornadoes and Hail in South Carolina, May 11, 2008$1.3 million · EF2 · 16 events
- Strong Wind in Alabama, May 11 to 12, 20081 death · 1 injured · $25,000 · 1 event
- Wildfire in Florida, May 11 to 14, 20083 injured · $16 million · 1 event
- Tornadoes and Hail in Kentucky, May 11, 2008$672,000 · EF1 · 50 events
- Flooding and Coastal Flood in Maryland, May 11 to 12, 20082 injured · $406,000 · 50 kt wind · 20 events
- Tornadoes and Hail in South Carolina, May 11, 2008$1.0 million · EF0 · 15 events
- Tornado and Hail in Kentucky, May 11, 2008$300,000 · EF1 · 4 events
- High Wind in Pennsylvania, May 11, 2008$250,000 · 50 kt wind · 4 events
- Strong Wind in Kentucky, May 11, 2008$74,000 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91112.